Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Lake Charles, LA

May 1, 2022Iberia Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 1, 2022, 1:42 PM CDT for Iberia Parish, Vermilion Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 1:42 PM CDT (18:42 UTC)
Expired
May 1, 2022, 4:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 125 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS54 KLCH 011842
FFWLCH
LAC045-113-012145-
/O.NEW.KLCH.FF.W.0008.220501T1842Z-220501T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
142 PM CDT Sun May 1 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 445 PM CDT.

* At 142 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Iberia, Abbeville, Avery Island, Erath, Delcambre, Jefferson 
  Island, Coteau, Acadiana Regional Airport, Henry and Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2979 9211 3009 9212 3003 9197 3007 9192
      3007 9190 3006 9190 3006 9188 3004 9182
      3004 9181 2997 9178 2984 9180 2985 9193

FLASH FLOOD...RADAR INDICATED

$$

Jones
1 follow-up statement
955 
WGUS74 KLCH 012140
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
440 PM CDT Sun May 1 2022

LAC045-113-012150-
/O.EXP.KLCH.FF.W.0008.000000T0000Z-220501T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberia LA-Vermilion LA-
440 PM CDT Sun May 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM CDT THIS AFTERNOON FOR 
NORTHWESTERN IBERIA AND NORTHEASTERN VERMILION PARISHES...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2979 9211 3009 9212 3003 9197 3007 9192
      3007 9190 3006 9190 3006 9188 3004 9182
      3004 9181 2997 9178 2984 9180 2985 9193

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 1, 1:25 PM CDT, 17 minutes earlier.

Area forecast discussion, May 1, 1:25 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
125 PM CDT Sun May 1 2022

.AVIATION...
Storms in and around LFT and ARA this afternoon look to remain
more or less in place although there is a drift in the east/
southeast direction noted. Strong winds... numerous lightning
strikes noted... low ceilings and vsby around the strongest
activity. Elsewhere... we are starting to see a slow but steady
development along the I-10 corridor and this area will expand thru
the aftn hrs which will also cause issues with taf lctns. Finally
AEX looks to be in the little drier air and therefore storm
actvty will be limited. Conditions improve drg the eve hrs. Fog to
redevelop tmrw mrng twrds sr.

&&

.PREV DISCUSSION... /issued 1127 AM CDT Sun May 1 2022/

UPDATE...
Strong thunderstorms are rumbling through south central Louisiana
heading towards the coast and movg thru St Mary's parish.
Starting to see fresh activity in se Tx and sw La. This will
develop into the afternoon hours w/ scattered showers and
thunderstorms.

For storm development: KLCH morning sounding had precip wtr at
1.92 inches and CAPE above 2500 j/kg... this is xpcd to rise abv
3400 j/kg by this aftn. A weak frontal bndry to the N has moved
into cntrl La and w/ daytime heating this will support aftn
storms. An issue for storm dvlpmnt though is the upr lvl shrtwv
that is exiting eastward away fm the rgn to be replaced by weak
rdgg aloft hindering development. Never the less... scattered
showers and thunderstorms look to be the weather issue this aftn.
A few storms will produce some small hail... cloud to ground
lightning and gusty winds. Fcst is on track at this time no
updates are planned.

PREV DISCUSSION... /issued 549 AM CDT Sun May 1 2022/

DISCUSSION...

For the 05/01/2022 1200 UTC TAF package.

AVIATION...
MVFR and patchy IFR conditions are expected this morning, however
ceilings and vis will gradually improve after sunrise. Scattered
thunderstorms will occur today causing lower vis and ceilings.
Gusty winds will also be possible in storms. Convection will decay
around sunset. Light and generally south/se winds will occur
through the period.

05

PREV DISCUSSION... /issued 322 AM CDT Sun May 1 2022/

SHORT TERM [Today through Tuesday]...
This morning a cold front stretches from Central TX into East TX
and across North LA to the Great Lakes. Ahead of the weakening and
stalling boundary, scattered showers and storms are located along
an outflow boundary.

Today the front will move into the lakes region and Central
Louisiana and stall. Showers and storms will continue slowly
south with a weakening outflow boundary. Scattered thunderstorms
will be possible into the I-10 corridor into the afternoon.

High pressure will move across the mid-Mississippi Valley late
this afternoon while low pressure develops in the plains. The
south flow will begin to strengthen as a result and the front
will lift north and wash out. Left over convection will lift back
north and dissipate.

Dry and warm weather is anticipated Monday, however modest rain
chances return to areas north of I-10 Tuesday as a short wave
passes to the north.

05

LONG TERM [Wednesday through Saturday]...

To start the period, looking at a continuation of southerly flow
with very warm and humid conditions. Some upper level ridging will
be noted on Wednesday and this should help preclude any convective
development.

There is some better agreement in the guidance as to the forecast
for Thursday into Friday. A northern stream short wave will move
east from the Rockies and deepen. This is expected to force a
surface "cold" front down across the forecast area Thursday night
into Friday morning. Plenty of Gulf moisture will be over the
forecast area as the front moves through with precipitable water
values at or above the 90th percentile SPC climo level of 1.64
inches. Would expect lift provided by surface convergence ahead of
the front to initiate shower and thunderstorm activity.

0-6km shear values and mid level lapse rates are favorable that some
strong storms may form, however a lot will depend on the timing as
the bulk of the thunderstorm activity may be during the overnight
period when low level instability is minimized.

Differences then occur in the guidance late Friday into the weekend.
Mainly how far the front will push and make it through the coastal
waters and how much dry air will move in behind it.

With the west-northwest flow developing aloft, enough dry air should
work in at-least in the mid levels to provide a cap and preclude any
significant shower activity from forming.

The main question will be the overnight lows for Friday
night/Saturday morning and Saturday night/Sunday morning. Ensembles
showing some 10F degree plus difference in overnight lows between
the 75th and 25th percentile forecasts, which is the difference
between the mid 70s and muggy or cooler low to mid 60s. At this
point will stay close to the NBM deterministic mean which are values
close to the seasonal norms for the start of May in the mid to upper
60s.

Rua

07

MARINE...

Modest onshore winds will continue into next week. Slight chance
for a shower or thunderstorm on Sunday as an upper level
disturbance approaches but most of the activity will remain to
the north.

07

LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  86  70  88 /  10  10  10  30
LCH  70  84  70  86 /   0   0   0  10
LFT  70  86  72  87 /  10  10   0  10
BPT  72  85  72  86 /   0   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, May 1, 5:46 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
546 AM CDT Sun May 1 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-021100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
546 AM CDT Sun May 1 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms are anticipated today, but mainly away from
the coast. Gusty winds and occasional lightning strikes will be the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of disturbances to our north expected to bring a
chance of showers and thunderstorms Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-021100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
546 AM CDT Sun May 1 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Elevated southeast winds and seas tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Onshore winds expected to strengthen by Monday and Tuesday, tapering
off through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 10:07 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1007 AM CDT Sun May 1 2022

LAZ053-055-011530-
Lower St. Martin LA-Iberia LA-
1007 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northeastern Iberia
and southeastern St. Martin Parishes through 1030 AM CDT...

At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierre Part, or near Belle River, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle River and Pierre Part.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 9129 3003 9145 3006 9138 3006 9127
      3003 9124 3004 9123 3003 9122 3000 9123
      3000 9126 2999 9126 2995 9125 2993 9123
      2992 9123 2991 9121 2986 9120 2985 9118
      2983 9111
TIME...MOT...LOC 1506Z 334DEG 29KT 2995 9129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

K. Kuyper
Special weather statement, May 1, 12:49 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1249 PM CDT Sun May 1 2022

LAZ044-045-052-053-011815-
Iberia LA-Lafayette LA-Vermilion LA-Upper St. Martin LA-
1249 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Iberia,
southeastern Lafayette and east central Vermilion Parishes through
115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson Island, or 9 miles northeast of Abbeville, moving southeast
at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
New Iberia, Avery Island, Broussard, Erath, Delcambre, Cade, Coteau,
Acadiana Regional Airport and Jefferson Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 9207 3012 9195 3004 9175 2985 9190
TIME...MOT...LOC 1749Z 303DEG 5KT 3004 9199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:13 AM CDTSpecial Weather StatementLCHRapides47 min
May 1, 7:15 AM CDTSpecial Weather StatementLCHEvangeline45 min
May 1, 10:07 AM CDTSpecial Weather StatementLCHAssumption23 min
May 1, 12:49 PM CDTSpecial Weather StatementLCHLafayette26 min
May 1, 2:08 PM CDTSpecial Weather StatementLCHVermilion37 min
May 1, 2:36 PM CDTSpecial Weather StatementLCHAcadia24 min
May 1, 3:18 PM CDTSpecial Weather StatementLCHVermilion27 min
May 1, 3:40 PM CDTSpecial Weather StatementLCHJefferson Davis35 min
May 1, 4:04 PM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 1, 5:30 PM CDTSpecial Weather StatementLCHAvoyelles30 min
May 1, 5:35 PM CDTSpecial Weather StatementLCHVernon25 min
May 1, 5:52 PM CDTSpecial Weather StatementLCHVernon23 min
May 1, 6:09 PM CDTSpecial Weather StatementLCHVernon36 min
May 1, 6:34 PM CDTSpecial Weather StatementLCHRapides26 min
May 1, 6:41 PM CDTSevere Thunderstorm WarningLCHRapides34 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.